ANAHEIM, Calif.—Four people in three different incidents died within about an hour of each other on Jan 3 in what are suspected to be fentanyl poisonings.
While it’s thought to be fentanyl-related due to the drug paraphernalia found at the scenes, it’s not immediately clear what poisoned the victims, or if they knew what they were ingesting.
“We don’t know that the deaths were [because of] fentanyl,” Anaheim Police Sgt. Shane Carringer told The Epoch Times. “But the indicia that was present on scene at those calls suggests that it was probably opiates that were being used, and that’s where the belief comes from that they may have been fentanyl-laced.”
The first incident occurred at 11:40 a.m. when officers responded to a deceased woman inside of a motel room in the 800 block of South Beach Boulevard.
Shortly after at 12:05 p.m., officers found a deceased man at the 1700 block of South State College Boulevard.
At 12:48 p.m., officers responded to the 500 block of South Anaheim Boulevard to find three men, two of whom were pronounced dead at the scene, with the third able to be revived using Narcan. The man was transported to the hospital in critical condition, police said.
The presence of fentanyl has increased dramatically in Orange County in recent years, with the county seeing a 1,000 percent increase in fentanyl-related deaths in the past five years, according to Orange County District Attorney Todd Spitzer.
“It’s become pretty common for us to find fentanyl-laced or tainted drugs across the spectrum of drugs right now,” Carringer said. “It’s almost hard to find something that doesn’t have some fentanyl in it.”
It’s currently unknown whether the three closely timed incidents were related.
“It’s common for us to have [an opioid death] every couple days. We normally have about 30 death investigations a month, and then maybe about 10 to 15 percent of those are drug-related,” Carringer said, adding that this incident was an “enormous spike” for the department.
The department put the warning on social media in order to get the word out to hopefully avoid any additional fatalities.
“People may have drugs that may contain something that that they weren’t anticipating ingesting,” Carringer said.